- Photos of a 'Covid arm' rash in people receiving the Pfizer or Moderna jabs are circulating online and leading to vaccine hesitancy
- After reviewing medical reports, two experts reassure the public that the reactions are no cause for alarm
- These reactions are generally mild, short-lived, and should not discourage people from being inoculated, they say
Covid-19 vaccines by Pfizer-BioNTech and Moderna are safe despite reports of skin rashes at the injection site, also referred to as "Covid arm", a pair of University of Connecticut researchers say.
A significant proportion of individuals worldwide have shown vaccine hesitancy and a “misrepresentation or exaggeration of potential cutaneous [affecting the skin] adverse events may be contributing to these concerns”, they explain in their paper, published in the journal Clinics in Dermatology.
Injection site reactions may occur shortly after getting the vaccine and may take the form of swelling, itchiness, redness (known as erythema), and/or pain, they explained.
Unfortunately, with reports and photos of Covid-arm appearing on social and public media, emphasis hasn’t been on the condition being benign (not harmful) and lasting only for a short time, they added.
The duo reviewed extensive data on Covid arm and described the side effects from the two mRNA vaccines in their paper. They supplemented their analysis with data from the Centers for Disease Control and Prevention's Vaccine Adverse Event Reporting System (CDC-VAERS).
"Usually, the cutaneous reactions described are not a cause for concern," said co-author Dr Christian Gronbeck, UConn School of Medicine, Farmington. He added: "Existing reports should reassure patients of the overall compelling safety profiles and benignity of skin reactions following mRNA Covid-19 vaccination."
In April 2021, the American Academy of Dermatology Association noted that a large study of Covid skin reactions showed a wide range of reactions possible, but that none of them was severe.
The research was published in the reputable Journal of the American Academy of Dermatology and demonstrated the wide variety of skin rashes observed after Covid vaccination. The authors of the paper provided reassurance that the reactions are usually mild and resolve on their own.
"Some rashes may appear a day or two after vaccination, and some have a delayed onset, as long as seven to 14 days after vaccination,” said senior study author and board-certified dermatologist Dr Esther Freeman, director of Global Health Dermatology at Massachusetts General Hospital.
“Most of these rashes resolve on their own with time or – depending on the rash – may require oral antihistamines, topical steroids, or other treatments as directed by a physician," she added. Freeman is also the principal investigator of the international Covid-19 Dermatology Registry.
The reactions, including Covid arm, show that your body is mounting an immune response to the vaccine, she said, which, in some cases, shows up on your skin.
Still, if any of these reactions appear immediately after vaccination, or within four hours of the shot, they need to be taken very seriously, she advised. Patients experiencing these rare types of allergic symptoms should seek prompt medical attention.
Incidence of cases
In the newly published review, the two authors wrote that the incidence rate of these reactions reported in studies range from 5.5% to 23.7%, and the reports agree that these reactions are harmless and generally resolve within two to five days.
However, these types of reactions must be distinguished from immediate allergic-type hypersensitivity reactions, such as anaphylaxis – a severe, potentially life-threatening allergic reaction that can occur within four hours of vaccination. Dermatological symptoms are short-lived and rarely associated with anaphylaxis, the authors said.
Anaphylaxis has been seen in some countries (including South Africa) administering the mRNA vaccines, as well as the Johnson & Johnson (J&J) vaccine. Most of these reactions occur in people with a history of allergies.
Early results from the J&J Sisonke trial in SA revealed that 12 out of 288 368 healthcare workers had allergic reactions, of which one met the criteria for anaphylaxis, Health24 reported.
However, all the participants who had experienced allergic reactions had recovered and are doing well, co-author of the study, Professor Ian Sanne, an infectious diseases specialist and CEO of Right to Care, told Health24. Those with a history of allergies are also monitored in person for a bit longer than the usual 15 minutes after vaccination.
Facial swelling, fillers, and vaccination
Some media coverage has also sparked alarm among patients who underwent filler injections, the authors said, as there have been reports around facial swelling seen in some people who received filler injections after getting the Pfizer or Moderna jab.
Although rare, these events are important to recognise amidst the growing popularity of dermal fillers. The development of such uncommon reactions, which are, however, seldom serious, justifies clinical monitoring, they said.
The authors added that while further studies are needed to understand the reaction mechanisms behind the jabs and how to manage them, the research published to date should provide reassurance regarding the safety of these vaccines relating to the skin.